Onset after stopping birth control -- and still with symptoms on medications

Q: I am writing you from Holland. I was hospitalized and diagnosed 8 years ago with bipolar after STOPPING THE PILL. I have always suspected that hormones are adding to the problem. Now my mensruation is late, short and heavy. My mood swings are worse than ever. I have been taking Carbamazapine,Prozac, Xanax,and DUPHHASTON(Didrogesterona). it's not helping much. Is there something else I can try? It,s not easy getting advice here because of the disorganization in the medical system.

Dear Holland --
You imply at least 2 questions: a) is there something to do via some hormone change that might help, given that another hormone change was associated with the start of the problem -- a common history, though usually it's the 2nd child, not stopping the pill; and b) what other medication options, or non-medication options have you. 

First question: no one has worked this question out.  It's a good one.  I have one patient who finally got a lot better after an ovarectomy, when mood stabilizers helped but it took a lot; now it only takes a little lamotrigine and a little Depakote.  Some women seem to have had luck switching hormone preparations but there is no general answer.  In some, estrogen clearly helps, acting like an antidepressant; and in some, it acts just like an antidepressant often does in bipolar disorder -- it makes things worse, usually by increasing anxiety, sometimes by increasing manic symptoms generally or cycling rates, etc..  Sorry, no certain answer there except that I'm sure you're thinking something right, i.e. it's related somehow.

Second: as implied in that last paragraph: antidepressants can make things worse in some people.  I think that's true in the majority of folks although many of my colleagues don't agree.  For more on that controversy, try this page from my site.  But, you might be one of those folks, in which case, Prozac could be making things worse.  Antidepressants should probably be stopped over at least a month, more like 4 months if your symptoms aren't too bad: 25%  a month in the smallest increments you can make (for Prozac at 20mg, that's obviously 5 mg a month; in the case of Prozac (no other antidepressant, in case anybody else is listening! Prozac has a very non-typical long lifetime in the bloodstream that smooths out changes like this...) this can be done by omitting doses.  Decreases by 25% would look like 6 days out of eight, then 4 days out of eight, then 2 days out of eight, then stop.  But to make it simpler, you could decrease by one pill per week, every 2 weeks; for 7 steps down to zero, that will take just about 4 months).  Now mind you, I'm not treating you, so you have to check this out with your doc' somehow; I'm just telling you how I do it. 

Third: read about your mood stabilizer options on my site and others.  On mine, try the section on "treatment" and "treatment details" in the bipolar II section.    Good luck.

Dr. Phelps



Published January, 2001